Hail, Lincoln
- When
- August 5, 7:37 PM CST
- Where
- Lincoln County, 6.22 mi S of Hershey
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.080, -101.000
A few thunderstorms developed in the evening across portions of southwest Nebraska, with only an isolated severe threat. They then tracked southward through the rest of the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A few thunderstorms developed in the evening across portions of southwest Nebraska, with only an isolated severe threat. They then tracked southward through the rest of the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 5:14 PM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 614 PM CDT Mon Aug 5 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 310 PM CDT Mon Aug 5 2019 The main concern in the short term is the chance of thunderstorms late afternoon, evening and into the overnight. There is a lot of discrepancies within the models for thunderstorm development this afternoon and evening along the frontal boundary. After collaboration with other offices decided to trend down on the precipitation chances for this afternoon and evening as it is looking less likely for showers and thunderstorm development. In the evening there will be mainly isolated chances for thunderstorms, if any do develop the environment will be favorable for a few to become strong to severe. There is adequate moisture with dewpoints in the 60s and CAPE values will increase through the evening around 2000 to 3000 j/kg. The main hazards with storms that develop will be hail, strong winds and heavy rainfall as our 12z sounding had precipitable water values of 1.39 inches. Forecaster confidence is moderate in seeing a cluster of storms develop tonight across WY and move into northwest Nebraska after midnight. There could be strong to severe thunderstorms with this cluster as well and it is expected to hold together and move southeastward across portions of the Sandhills, southwest and north central Nebraska through the overnight into the early morning hours. Temperatures on Tuesday will warm into the upper 80s across north central Nebraska and into the 90s across western Nebraska. Another chance of thunderstorms will arrive Tuesday afternoon into the evening. Again, there is the potential for strong to severe thunderstorms with the best chance of severe weather east of a line from Merriman to North Platte. .LONG TERM...(Wednesday through Monday) Issued at 310 PM CDT Mon Aug 5 2019 An upper level high across the south central CONUS will slowly move eastward the remainder of the week. This will give us a northwest flow aloft through Saturday along with a chance for a few disturbances to move over the ridge giving us thunderstorms chances. There is a chance for thunderstorms Wednesday through the weekend. Wednesday will be the warmest day with highs in the upper 80s to lower 90s then temperatures cool into the low to mid 80s through the rest of the forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 611 PM CDT Mon Aug 5 2019 VFR conditions are expected through the forecast period at the TAF sites. Concerns include bubbling convection along a weak surface boundary immediately north of LBF and potential for rain and thunderstorms Tuesday afternoon. Believe confidence in direct impacts to either TAF site to be low for either time period so have excluded for now. Expect ceilings to remain above 10k feet. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gomez LONG TERM...Gomez AVIATION...Jurgensen
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 347 PM CDT Mon Aug 5 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-062100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 347 PM CDT Mon Aug 5 2019 /247 PM MDT Mon Aug 5 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated strong to severe storms could develop along a cold front moving southward this evening. Other thunderstorm may move into the northwest Sandhills and spread southeast overnight. The best chance for any severe thunderstorms will be along and west of a line from Rose to Brady to Hayes Center. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Severe thunderstorms may develop across portions of north central Nebraska Tuesday afternoon and track into central Nebraska Tuesday evening. In addition to large hail and damaging winds, locally heavy rainfall is possible which may lead to flash flooding. An active pattern will keep the chance for thunderstorms Wednesday through Sunday. A few strong or severe storms are possible Wednesday with heavy rainfall again possible across portions of central and southwest Nebraska. Later forecasts will better determine the severe weather threats for Thursday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Roberg
Special Weather Statement
National Weather Service North Platte NE
648 PM CDT Mon Aug 5 2019
NEZ036-037-059-060030-
McPherson NE-Lincoln NE-Logan NE-
648 PM CDT Mon Aug 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN...
SOUTHWESTERN LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 730 PM
CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Tryon, moving east at 15 mph.
Winds in excess of 40 mph and penny size hail will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Lincoln...southwestern Logan and southeastern McPherson Counties.
This includes the following highways...
Highway 92 between mile markers 199 and 200, near mile marker 208,
and between mile markers 216 and 221.
Highway 97 between mile markers 2 and 26.
Highway 83 between mile markers 88 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4130 10103 4129 10104 4130 10104 4135 10117
4156 10104 4146 10057 4119 10072
TIME...MOT...LOC 2347Z 289DEG 13KT 4142 10098
Jurgensen/RKSpecial Weather Statement
National Weather Service North Platte NE
722 PM CDT Mon Aug 5 2019
NEZ059-060100-
Lincoln NE-
722 PM CDT Mon Aug 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHEASTERN
MCPHERSON COUNTIES UNTIL 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hershey, or 11 miles northwest of North Platte,
moving southeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
North Platte, Maxwell, North Platte Airport, Lake Maloney State
Recreation Area, Keith and Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 17.
Interstate 80 in Nebraska between mile markers 172 and 191.
Highway 83 between mile markers 77 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4093 10060 4125 10107 4140 10094 4139 10062
4133 10031
TIME...MOT...LOC 0021Z 310DEG 22KT 4128 10087
Jurgensen/RKSpecial Weather Statement National Weather Service North Platte NE 749 PM CDT Mon Aug 5 2019 NEZ059-060115- Lincoln NE- 749 PM CDT Mon Aug 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY UNTIL 815 PM CDT... At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near North Platte, moving south at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hershey, Dickens, Lake Maloney State Recreation Area and Somerset. This includes the following highways... Interstate 80 in Nebraska between mile markers 164 and 171. Highway 83 between mile markers 62 and 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4122 10102 4098 10066 4083 10066 4080 10101 TIME...MOT...LOC 0049Z 354DEG 16KT 4111 10088 Jurgensen/RK
Special Weather Statement
National Weather Service North Platte NE
808 PM CDT Mon Aug 5 2019
NEZ059-060200-
Lincoln NE-
808 PM CDT Mon Aug 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
900 PM CDT...
At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sutherland, or 17 miles northwest of North Platte, moving southeast
at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sutherland, Hershey, Sutherland Reservoir State Recreation Area,
Coker, O'Fallons and Birdwood.
This includes Interstate 80 in Nebraska between mile markers 156 and
172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4125 10123 4134 10102 4113 10081 4107 10096
4092 10085 4086 10105
TIME...MOT...LOC 0108Z 330DEG 21KT 4123 10108
Jurgensen/RKThe North Platte radar (KLNX), 104 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853160.